Alert archive / Utah / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Salt Lake City, UT

August 21, 1999Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 21, 1999, 12:32 PM MDT for Kane County, Utah. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 21, 1999, 12:32 PM MDT (18:32 UTC)
Expired
Aug 21, 1999, 1:35 PM MDT
In force
63 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kane County, UT

The radar

The Cedar City radar (KICX), 35 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 1999-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 1999-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 211837 RRA
SVRSLC
UTC025-211935-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1232 PM MDT SAT AUG 21 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KANE COUNTY IN UTAH

* UNTIL 135 PM MDT

* AT 1227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LONG VALLEY JUNCTION...MOVING SOUTH AT 5  
  MPH. THE SEVERE THUNDERSTORM WILL CONTINUE TO MOVE SOUTH ALONG     
  HIGHWAY 89...REACHING GLENDALE AT ABOUT 130 PM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3754 11243 3753 11265 3735 11265 3738 11233

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:30 AM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 21, 10:30 AM MDT, 2 hours 2 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
1030 AM MDT SAT AUG 21 1999

SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
UTAH TODAY. THE AIRMASS WILL SLOWLY WARM AND DRY INTO EARLY NEXT
WEEK.

DISCUSSION...BIG PICTURE THE NEXT FEW DAYS HAS THE MEAN RIDGE
STRENGTHENING OVER THE WESTERN CONUS. THIS WILL BRING A WARMING
TREND STATEWIDE AND A DRYING TREND TO THE WESTERN UTAH BASIN AND
RANGE COUNTRY. SUB-TROPICAL MOISTURE WILL CONTINUE TO AFFECT THE
CENTRAL AND EASTERN PORTIONS OF THE STATE.

WEAK TROUGH OVER THE FORECAST AREA THIS MORNING WITH A VORTICITY MAX
OVER THE HENRY MOUNTAINS VISIBLE IN RADAR DATA. PLENTY OF LOW LEVEL
MOISTURE FROM YESTERDAYS WIDESPREAD CONVECTION. AS THE TROUGH MOVES
EAST TODAY THERE WILL BE A TENDENCY FOR WEAK RIDGING OVER WESTERN
UTAH. HOWEVER UPPER LEVEL TEMPERATURE ADVECTION REMAINS NEGATIVE
THROUGH THE DAY AND LOW LEVEL MOISTURE PROVIDING PLENTY OF CAPE.
WILL ISSUE AN FFA FOR THE SOUTHWEST MOUNTAINS AND SOUTH CENTRAL UTAH.

NEW ETA MODEL SHOWS A SLIGHT DRYING AND STABILIZING TREND FOR
SUNDAY...MAINLY FOR NORTHERN UTAH.

WILL UPDATE FIRST PERIOD OF ZONES TO REFLECT CURRENT SATELLITE DATA.

SLC 432 CDC 433  GIBSON

.SLC...FFA SOUTHWEST AND SOUTH CENTRAL UTAH UNTIL 900 PM.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:17 PM MDTSevere Thunderstorm WarningSLCKane48 min
Aug 21, 2:51 PM MDTFlash Flood WarningSLCKane84 min
Aug 21, 3:35 PM MDTFlash Flood WarningSLCWashington85 min
Aug 21, 5:45 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane, San Juan60 min

Nearby

Severe Thunderstorm Warnings in Utah, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.